Kentucky, 2017

Damaging Winds in Kentucky, August 22, 2017

August 22, 2017 · NWS LMK · 3 events in 1 county or zone

A strong cold front clashed with existing warm and humid air across central Kentucky during the afternoon of August 22. A few of the storms produced damaging winds across the Bluegrass region around Lexington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong cold front clashed with existing warm and humid air across central Kentucky during the afternoon of August 22. A few of the storms produced damaging winds across the Bluegrass region around Lexington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 22, 1:30 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 22, 1:30 PM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
230 PM EDT Tue Aug 22 2017

.Short Term...(This evening through Wednesday night)
Issued at 200 PM EDT Tue Aug 22 2017

Past these next few hours, the rest of the forecast looks great for
late August and for outdoor activities. But first, we have to deal
with a cold frontal passage and the storms developing ahead of it in
a fairly humid airmass. Will be dropping parts of the watch in
increments over the next few hours as we stabilize behind it. Cannot
rule out some development behind the northern line...as do have some
outflow boundaries that could spark a second round over southern
Indiana closer to the front. That front should be through our region
by late evening, with northwest winds bringing in pleasant weather.

Wednesday, high pressure will settle into the mid-MS valley. Highs
should be in the 70s for many locations, nearly 10 degrees below
normal. Temperatures Wed. night under light winds should fall to
the 50s.

&&

.Long Term...(Thursday through Tuesday)
Issued at 225 PM EDT Tue Aug 22 2017

That surface high should shift north of the region and keep us dry
at least into the weekend. The GEM starts bringing in some tropical
moisture from the south Sunday, whereas the GFS/00Z Euro hold back
that precip till the Mon/Tue time frame. 00Z GEFS ensemble holds
things back till Sun. night, so will lean in that direction as well
and keep rain chances limited to just the far southern KY.

Temperatures for the week look to remain below normal, perhaps
allowing us to have our first solidly below normal month in quite a
while.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Tue Aug 22 2017

Bands of showers and thunderstorms orinted NE to SW have developed
out ahead of a cold front. As of this writing, the cold front was
still draped from northern Indiana back through central IL/MO. The
main aviation impact through early evening will be gusty SW winds
and an occasional thunderstorm with associated vsbys drops. Vsbys
will likely drop to IFR in heavier showers. Although prevailing
winds are southwest ahead of the cold front, localized winds may
shift westerly or even northwesterly after an individual band moves
through. Occasional gusts to around 20 kts are expected through
early evening as well.

As convection moves out late tonight into Wednesday morning, MVFR
stratus is likely to develop at BWG/LEX until the low level moisture
can clear the state. The rest of Wednesday looks dry and VFR, with
scattered cumulus and a 5-8 kt northerly wind.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...RJS
Aviation...EBW
Hazardous weather outlook, Aug 22, 4:00 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
500 PM EDT Tue Aug 22 2017

KYZ024-025-027>031-033>043-045>049-053>057-063>067-232100-
Breckinridge-Meade-Grayson-Hardin-Bullitt-Jefferson-Oldham-Henry-
Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-
Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Including the cities of Hardinsburg, Brandenburg, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Horse Cave, Greensburg,
Campbellsville, Liberty, and Stanford
500 PM EDT Tue Aug 22 2017 /400 PM CDT Tue Aug 22 2017/

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms are likely this evening as a cold front sweeps through
the Ohio Valley. A few severe storms are forecast, with the main
threat being damaging wind gusts. Other concerns will be brief heavy
rain, small hail, and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023-032-232100-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Trimble-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Bedford, and Milton
500 PM EDT Tue Aug 22 2017 /400 PM CDT Tue Aug 22 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any strong winds or wind damage in
storms this afternoon and evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ026-061-062-070>078-081-082-232100-
Ohio-Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Hartford, Morgantown, Brownsville,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
400 PM CDT Tue Aug 22 2017

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are forecast this evening as a
cold front sweeps through Kentucky. The main hazards will be
gusty winds, heavy rain, and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13

In the hours before

Special weather statement, Aug 22, 1:09 PM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
209 PM EDT TUE AUG 22 2017

KYZ049-055>057-066-067-221845-
Boyle-Clark-Lincoln-Madison-Garrard-Casey-
209 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LINCOLN...
GARRARD...SOUTHERN CLARK...SOUTHEASTERN BOYLE...MADISON AND NORTH
CENTRAL CASEY COUNTIES...

At 209 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Westbend to near Stanford. Movement
was east at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Richmond, Danville, Stanford, Lancaster, Harris Ferry, Mccreary,
Berea, Junction City, Crab Orchard and Hustonville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3792 8399 3786 8401 3787 8403 3784 8400
      3785 8406 3782 8407 3785 8408 3782 8412
      3781 8408 3778 8411 3777 8408 3767 8410
      3754 8435 3748 8442 3748 8445 3744 8448
      3750 8497 3793 8423 3795 8398 3793 8397
TIME...MOT...LOC 1809Z 262DEG 29KT 3795 8404 3756 8469

SCHOETTMER
Special weather statement, Aug 22, 3:13 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
313 PM CDT TUE AUG 22 2017

INZ089-KYZ023-024-026-222045-
Perry-Hancock-Ohio-Breckinridge-
313 PM CDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PERRY...
HANCOCK...CENTRAL BRECKINRIDGE AND NORTHERN OHIO COUNTIES...

At 312 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Hawesville to near Calhoun. Movement was
east at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Hardinsburg, Hawesville, Webster, Cannelton, Irvington, Cloverport,
Fordsville, Mcquady, Skillman and Goering.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3763 8695 3762 8692 3767 8682 3771 8687
      3774 8682 3779 8682 3784 8685 3783 8690
      3784 8691 3787 8691 3792 8685 3790 8628
      3789 8627 3753 8674 3755 8705
TIME...MOT...LOC 2012Z 276DEG 30KT 3792 8677 3761 8719

SCHOETTMER
Special weather statement, Aug 22, 3:20 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
420 PM EDT TUE AUG 22 2017

INZ090-KYZ025-028-222045-
Harrison-Meade-Hardin-
420 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON...
SOUTHEASTERN MEADE AND NORTH CENTRAL HARDIN COUNTIES...

At 420 PM EDT, a strong thunderstorm was located near Brandenburg,
moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Brandenburg, Muldraugh, West Point, Ekron, Evans Landing, New Boston,
Rock Haven, Grahamton, Hughes Landing and Haysville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3804 8594 3801 8594 3801 8595 3800 8594
      3787 8594 3790 8628 3799 8629
TIME...MOT...LOC 2020Z 271DEG 28KT 3795 8623

SCHOETTMER
Special weather statement, Aug 22, 3:48 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
448 PM EDT TUE AUG 22 2017

KYZ029-222115-
Bullitt-
448 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT BULLITT COUNTY...

At 448 PM EDT, a strong thunderstorm was located 7 miles west of
Shepherdsville, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Shepherdsville, Pioneer Village, Mount Washington, Hebron Estates,
Fox Chase, Ridgetop, Solitude, Bardstown Junction, Hobbs and
Smithville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3801 8551 3800 8551 3797 8552 3796 8553
      3796 8552 3794 8553 3791 8558 3788 8558
      3786 8561 3788 8584 3789 8584 3789 8581
      3792 8584 3803 8583 3808 8558 3807 8555
      3810 8546
TIME...MOT...LOC 2048Z 267DEG 35KT 3797 8586

SCHOETTMER
Special weather statement, Aug 22, 4:17 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
517 PM EDT TUE AUG 22 2017

KYZ029-038-039-045-046-222145-
Bullitt-Spencer-Washington-Nelson-Anderson-
517 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SPENCER...NORTHEASTERN
NELSON...SOUTHWESTERN ANDERSON...NORTH CENTRAL WASHINGTON AND EAST
CENTRAL BULLITT COUNTIES...

At 517 PM EDT, a strong thunderstorm was located 9 miles southwest of
Taylorsville, moving east at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Taylorsville, Mount Washington, Bloomfield, Wakefield, Ridgetop,
Highgrove, Solitude, Wayside, Hobbs and Smithville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3805 8507 3782 8514 3790 8566 3803 8560
      3805 8513 3804 8510
TIME...MOT...LOC 2117Z 274DEG 41KT 3796 8550

SCHOETTMER
Special weather statement, Aug 22, 4:28 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
528 PM EDT TUE AUG 22 2017

KYZ036-040-041-222200-
Scott-Woodford-Fayette-
528 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WOODFORD...
SOUTHEASTERN SCOTT AND CENTRAL FAYETTE COUNTIES...

At 528 PM EDT, a strong thunderstorm was located over Versailles,
moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Lexington, Georgetown, Versailles, Meadowthorpe, Dunbar High School,
Thoroughbred Acres, Cardinal Hill, Cadentown, Bryan Station and
Northland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3801 8434 3800 8463 3800 8466 3799 8478
      3809 8481 3827 8444 3825 8442 3822 8442
      3821 8440 3812 8437 3811 8438 3811 8437
TIME...MOT...LOC 2128Z 254DEG 37KT 3806 8473

SCHOETTMER

The radar

The Jackson,KY radar (KJKL), 116 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
August 22, 4:59 PM EST
Where
Fayette County, 1.77 mi WNW of Jonestown
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.990, -84.530

Trees down in the area.

Thunderstorm Wind, Fayette

When
August 22, 5:01 PM EST
Where
Fayette County, 1.49 mi NNW of Jonestown
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
38.000, -84.510

Trained spotters reported limbs down up to 4 inches in diameter on 4 different vehicles.

Thunderstorm Wind, Fayette

When
August 22, 5:01 PM EST
Where
Fayette County, 2.14 mi SW of Lexington
Measured
53 kt (61 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
38.030, -84.530

Trees and electrical wires reported down at Clays Mill Road and Blue Ash Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709331, 709332, 709333.